Trimethadione (Tridione) was first shown to be highly specific in petit mal epilepsy by Perlstein in 1946, and this has been amply confirmed by Lennox and others.1 It was recognized early that toxic side-effects may follow prolonged administration of the drug, such as dermatitis, hepatitis, photophobia, drowsiness, nausea, aplastic anemia, and agranulocytosis. Barnett and co-workers2 reported the first case of nephrotic syndrome following the use of trimethadione in 1948. Since then, four more cases have been reported with one death.3-5,7 One case followed the use of paramethadione (Paradione),6 a related drug. We are adding two additional cases of nephrosis following the trimethadione treatment for petit mal, both of which ended fatally.
Report of Cases
Case 1.—This was the first Maimonides Hospital admission of a 6-year-old white boy, who entered the hospital in coma on May 12, 1951. Four days prior to his admission the mother first
ROSENBLUM J, SONNENSCHEIN H, MINSKY AA. Trimethadione (Tridione) Nephrosis. AMA Am J Dis Child. 1959;97(6):790–795. doi:10.1001/archpedi.1959.02070010792005
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: